Alert archive / Vermont / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 124, NWS Burlington, VT

September 27, 2007Orleans County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Sep 27, 2007, 1:31 PM EDT for Orleans County, Vermont. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 27, 2007, 1:31 PM EDT (17:31 UTC)
Expired
Sep 27, 2007, 2:14 PM EDT
In force
43 min
Issued by
NWS Burlington, VT
Area
Counties, with a storm outline in the text

County Orleans County, VT

The radar

The Burlington radar (KCXX), 81 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.5 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2007-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 924 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2007-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
924 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 9:58 AM EDT, 3 hours 33 minutes earlier.

Area forecast discussion, Sep 27, 9:58 AM EDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
958 AM EDT THU SEP 27 2007

.SYNOPSIS...
A QUASI-STATIONARY FRONT EXTENDING ALONG THE INTERNATIONAL BORDER
WILL SAG SLOWLY SOUTHWARD ACROSS THE NORTH COUNTRY THROUGH FRIDAY
MORNING. MEANWHILE...AN UPPER LEVEL DISTURBANCE AND SURFACE LOW
DEVELOPING OVER THE UPPER OHIO RIVER VALLEY WILL TRACK NORTHEASTWARD
ALONG THE FRONTAL ZONE...REACHING CENTRAL NEW ENGLAND BY SUNRISE
FRIDAY. THESE FEATURES WILL RESULT IN PERIODIC RAIN
SHOWERS...BECOMING MORE WIDESPREAD LATE TODAY INTO TONIGHT WITH
LOCALIZED HEAVY RAINFALL POSSIBLE. DRIER AND COOLER CONDITIONS WILL
MOVE INTO THE AREA FRIDAY NIGHT INTO SATURDAY AS SURFACE HIGH
PRESSURE BUILDS EASTWARD FROM THE GREAT LAKES.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATED 958 AM EDT THURSDAY

RATHER COMPLEX SURFACE ANALYSIS AT 13Z AS STATIONARY FRONTAL BNDRY
AND SHALLOW LAYER OF COOLER AIR HAS SETTLED SOUTHWARD ACROSS LAKE
CHAMPLAIN AND THE ST. LAWRENCE RIVER VALLEY. DIAMOND ISLAND OVER THE
SOUTH END OF LAKE CHAMPLAIN IS CURRENTLY NORTH AT 11KT. THE KCXX VAD
WIND PROFILE INDICATES NORTH WINDS AT 1KFT...BUT ALL WINDS ABOVE ARE
FROM THE SOUTH AND SOUTHWEST. SO...TEMPERATURES WILL LIKELY BE MUCH
COOLER IN THE IMMEDIATE VCNTY OF LAKE CHAMPLAIN AND THE ST. LAWRENCE
VALLEY...AND IN THE UPR 70S ELSEWHERE...EXCEPT AROUND 80F AT KVSF
AND THE LOWER ELEVATIONS OF S-CENTRAL VT. AIR MASS REMAINS RATHER
HUMID SOUTH OF THE FRONT WITH SFC DEWPOINTS GENERALLY IN THE MID
60S.

MEANWHILE...SHOWERY PRECIPITATION HAS LARGELY BEEN ANAFRONTAL IN
CHARACTER AND CONFINED TO THE ST. LAWRENCE VALLEY THRU 1340Z. KMSS
HAS ALREADY RECEIVED 0.96 IN OF RAINFALL THIS AM...BUT LITTLE HAS
OCCURED SOUTH AND EAST OF THE ST. LAWRENCE VALLEY TO THIS POINT.
EMBEDDED IN THE BROAD SWLY FLOW ALOFT...THERE DOES APPEAR TO BE A
MESOSCALE VORT CENTER LIFTING NEWD ACROSS S-CENTRAL NY. THIS FEATURE
WILL BRING SCATTERED SHOWERS/ISOLD TSTMS TO THE ADIRONDACKS AND
VT...BUT FEEL THE MORE WIDESPREAD RAINFALL WILL WAIT UNTIL
DEEPER/STRONG QG FORCING LIFT INTO THE REGION FROM THE UPR OHIO
RIVER VALLEY OVERNIGHT. WE STILL EXPECT THE SFC LOW TO TRACK ACROSS
VT LATE TONIGHT...WITH COLD FRONT SLOWING SAGGING SWD INTO CENTRAL
VT BY 12Z FRI.

WILL MONITOR ANY TSTM DEVELOPMENT THIS AFTN...MAINLY ACROSS
CENTRAL/S-CENTRAL VT FOR POSSIBLE SVR THREAT WHERE SFC HEATING WILL
LIKELY BE STRONGEST. THE 850 TO 500MB LAPSE RATES ARE MARGINAL
AROUND 6 C/KM...HOWEVER...THERE IS SUBSTANTIAL SWLY SFC-6KM SHEAR OF
30-35 KTS AND WITH SBCAPE APPROACHING 1000 J/KG...CAN/T RULE OUT A
POSSIBLE SVR STORM THIS AFTN. OTHER CONCERN WILL BE POTENTIAL FOR
HEAVY RAINFALL AS AVERAGE PRECIPITABLE WATER VALUES ARE AROUND 1.75
INCHES...THOUGH WITH LACK OF SIGNIFICANT RAINFALL IN THE LAST 2
WEEKS...RIVERS ARE RUNNING VERY LOW AND THE THREAT FOR FLOODING
SEEMS MINIMAL.

WILL BE MAKING SOME MINOR CHANGES TO THE FORECAST SHORTLY...MAINLY
TO DELAY TIMING OF HIGHER POPS ACROSS MUCH OF VT UNTIL TONIGHT...AND
TO ACCOUNT FOR AFOREMENTIONED NORTH/NE WINDS DRAINING INTO THE
CHAMPLAIN AND ST. LAWRENCE VALLEYS AND CORRESPONDINGLY COOLER
TEMPS.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
UPDATED 415 AM EDT THURSDAY

MOST SIGNIFICANT AXIS OF HEAVY RAINFALL LOOKS TO AFFECT THE AREA
TONIGHT INTO FRIDAY MORNING. GFS HAS AXIS A LITTLE FURTHER WEST
THAN NAM OR LOCAL WRF MODELS BUT ALL AGREE ON SOME PERIOD OF HEAVY
RAIN OVERNIGHT FRIDAY AS UPPER TROUGH BEGINS ITS PUSH THROUGH THE
AREA. SHOWERS WILL LINGER AROUND FRIDAY NIGHT ESPECIALLY IN NE VT
AS TROUGH EXITS THE REGION AND WINDS TURN TO THE NW. EXPECT SKIES
TO GRADUALLY BEGIN TO CLEAR SATURDAY MORNING THOUGH UPSLOPE
REGIONS MAY REMAIN CLOUDY A BIT LONGER ON NW FLOW. HIGH PRESSURE
BEGINS TO BUILD BACK INTO THE REGION SATURDAY AFTERNOON.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
UPDATED 415 AM EDT THURSDAY

NO CHANGE TO GOING FORECAST IN THE EXTENDED PERIODS AS HIGH
PRESSURE IS ON TAP FOR SATURDAY NIGHT THROUGH WEDNESDAY.
TEMPERATURES WILL HAVE TO RE-EVALUATED BY FURTHER SHIFTS FOR MID-
WEEK AS NEW GUIDANCE IS HINTING AT WARMER TEMPS THAN PREVIOUSLY
FORECASTED WITH 850 TEMPS WARMING TO +12-14C.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
UPDATED 400 AM EDT THURSDAY

SHORT TERM AVIATION CONCERN WL BE DURATION/INTENSITY OF FOG/LOW
CLOUDS EAST OF THE GREEN MTNS THIS MORNING...FOLLOWED BY TIMING OF
PRECIP SURGES TODAY. FIRST...OBS SHOW PLENTY OF FOG WITH VIS BLW
1/4SM AT MPV THIS MORNING WITH SOME BR AND VIS AROUND 2SM AT SLK.
MEANWHILE...FIRST SURGE OF MODERATE TO HEAVY RAIN IS BEING
REPORTED AT MSS WITH +RA AND VIS BLW 2SM. THE COMBINATION OF LIGHT
WINDS AND PLENTY OF LLVL MOISTURE WL CONT TO PRODUCE AREAS OF
FOG...ESPECIALLY AT MPV THRU 15Z. OTHERWISE...RADAR MOSAIC SHOWS
SEVERAL AREAS OF LIGHT TO MODERATE RAIN MOVING FROM WESTERN NY
INTO THE SLV/NNY ATTM. THIS RAIN WL CONT TO SPREAD OVER SLK/MSS
TAF SITES THIS MORNING...BUT MODELS SHOW LIMITED EASTWARD
PROGRESSION THRU 16Z. WL USE HI RESOLUTION 4KM WRF FOR TIMING THIS
MORNING OF PRECIP...THEN A BLEND OF THE GFS/4KM WRF/NAM 12 FOR
LATER THIS MORNING THRU TONIGHT. BASED ON SFC CONVERGENCE....GOOD
900 TO 700MB MOISTURE CONVERGENCE/ADVECTION AND MOVEMENT OF 5H
VORT WL MENTION TEMPO GROUP BTWN 16-20Z AT SLK/MSS SITES WITH VIS
AROUND 4SM IN SHRA BR. THIS LINE OF SHOWERS WITH EMBEDDED STORMS
WL SLOWLY SHIFT INTO THE CPV VALLEY AND BTV/PBG TAF SITES AFT 18Z
AND INTO MPV/RUT AFT 20Z. OVERALL INSTABILITY WL BE
LIMITED...THEREFORE WL NOT MENTION TS ATTM. MEANWHILE...ANOTHER
VORT WITH STRONG Q-VECTOR CONVERGENCE AND GOOD LLVL MOISTURE
ADVECTION WL IMPACT OUR CENTRAL/EASTERN TAF SITES AFT 04Z TONIGHT
WITH MORE PRECIP EXPECTED. WL MENTION A PREVAILING GROUP FOR LIGHT
RAIN AT MPV/RUT/BTV TO COVER THIS SCENARIO. ONCE AGAIN EXPECT MORE
FOG/LOW CLOUDS TONIGHT ACRS OUR EASTERN TAF SITES WITH VLIFR
CONDITIONS AFT 02Z. IN ADDITION...WITH PLENTY OF LLVL MOISTURE
BTWN THE SFC AND 850MB EXPECT CIGS LVLS BTWN 005-012KFT TONIGHT WITH
BLW OVC005 IN FOG/BR AT MPV.

06Z FRIDAY THROUGH MONDAY...AREA OF LIGHT TO MODERATE RAIN WL ONCE
AGAIN OVERSPREAD OUR CENTRAL/EASTERN TAF SITES LATE THURSDAY INTO
FRIDAY. THE HEAVIEST PRECIP WITH VFR/MVFR CONDITIONS WL BE ALONG
AND EAST OF THE CPV THROUGH FRIDAY. SFC HIGH PRES WL PROVIDE A
GENERAL WEST TO EAST CLRING TREND ON SATURDAY WITH VFR CONDITIONS
EXPECTED. VFR CONDITIONS ARE EXPECTED INTO EARLY NEXT WEEK WITH
POTENTIAL FOR SOME VALLEY FOG AT MPV/SLK AND VLIFR CONDITIONS.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...BANACOS
NEAR TERM...BANACOS
SHORT TERM...LAHIFF
LONG TERM...LAHIFF
AVIATION...TABER
Hazardous weather outlook, Sep 27, 5:12 AM EDT, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
512 AM EDT THU SEP 27 2007

NYZ026>031-034-035-087-VTZ001>012-016>019-280915-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
512 AM EDT THU SEP 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT INTERACTING WITH PLENTY OF MOISTURE WILL PRODUCE
PERIODS OF SHOWERS WITH A CHANCE OF THUNDERSTORMS THROUGH TONIGHT.
SOME THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY
HEAVY RAINFALL. THE GREATEST THREAT FOR HEAVY RAINFALL WILL BE
ACROSS THE SAINT LAWRENCE VALLEY AND NORTHERN NEW YORK THIS MORNING.
THIS AREA WILL SHIFT INTO THE CHAMPLAIN VALLEY AND EASTERN VERMONT
BY LATER TODAY AND CONTINUE OVERNIGHT INTO FRIDAY. SOME LOCATIONS
COULD SEE 1 TO 2 INCHES OF RAIN BY FRIDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 27, 12:57 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1257 PM EDT THU SEP 27 2007

VTZ003-004-006>008-271800-
LAMOILLE-CALEDONIA-WASHINGTON-ORLEANS-ESSEX-
INCLUDING...AVERYS GORE...BARTON...BRIGHTON STATE PARK...BURKE
HOLLOW...CABOT...CALAIS...CRYSTAL LAKE STATE PARK...EAST BRIGHTON...
EAST BROWNINGTON...EAST CALAIS...EAST CHARLESTON...EAST HARDWICK...
EAST HAVEN...ELMORE...EXIT 24 I91...EXIT 25 I91...FERDINAND...
GLOVER...GREENSBORO...GREENSBORO BEND...HARDWICK...ISLAND POND...
KENTS CORNER...LEWIS...LOWER CABOT...MARSHFIELD...MORGAN CENTER...
NEWARK...NORTH WALDEN...NORTON...SHEFFIELD...SOUTH WALDEN...SOUTH
WHEELOCK...SOUTH WOODBURY...STANNARD...SUTTON...WALDEN...WALDEN FOUR
CORNERS...WARREN GORE...WEST BURKE...WESTMORE...WHEELOCK...WOODBURY
AND WORCESTER
1257 PM EDT THU SEP 27 2007

...A THUNDERSTORM WITH GUSTY WINDS...HEAVY RAIN AND SMALL HAIL WILL
MOVE QUICKLY THROUGH THE NORTHEAST KINGDOM THROUGH 2 PM...

AT 1257 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER CALAIS...MOVING NORTHEAST AT 40 MPH.

THE THUNDERSTORM WILL BE NEAR EAST HARDWICK...STANNARD BY 110 PM...
NEAR SHEFFIELD BY 120 PM...NEAR SUTTON...WEST BURKE BY 130 PM...NEAR
WESTMORE BY 140 PM AND NEAR ISLAND POND BY 150 PM.

TAKE COVER IF THREATENING WEATHER APPROACHES.

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 1:33 PM EDTSevere Thunderstorm WarningBTVCaledonia57 min
Sep 27, 2:13 PM EDTSevere Thunderstorm WarningBTVEssex62 min
Sep 27, 2:20 PM EDTSevere Thunderstorm WarningBTVWindsor55 min
Sep 27, 3:39 PM EDTSevere Thunderstorm WarningBTVCaledonia, Essex66 min
Sep 27, 5:43 PM EDTSevere Thunderstorm WarningBTVEssex62 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.